DEAR DR. DONOHUE: What are the side effects of frequent cortisone injections? I have been on a test program for relief of crippling joint pain from arthritis. I am scheduled for several injections. So far, the acute pain has been reduced to a tolerable ache. Apart from the aching knees, I am in excellent health. Your comments would be appreciated. - J.L.

ANSWER: One good effect is reduction of inflammation and pain. Arthritis begins with joint inflammation, which releases certain enzymes that chew up joint cartilage. Secondly, cortisone relieves pain, permitting joint movement. That avoids freezing, which can occur with total immobility. Also, with joint injection you avoid the generalized undesired effects you might have from continuous use of oral cortisone medicine.Now the potential bad effects. Cortisone injections given without respite can cause laxity of joint ligaments and can damage adjacent bone. These are the chief immediate potential consequences the doctor watches for. I am sure those running this test program are fully aware of side effects and are spacing your shots at safe intervals. And I am sure they are asking you to report any symptoms while in the study.

DEAR DR. DONOHUE: What do you think of the low-calorie diets going the rounds? I refer to those that consist of liquid meals. - Mrs. K.N.

ANSWER: My longstanding and familiar objections to any such radical weight loss have not changed over the years, even though some admittedly welcome changes have been made in the formulations.

My chief objection stems from what happens to one's metabolism whenever you dramatically reduce calorie intake. This sudden deprivation causes metabolism to drop so low that when the diet is over the body wants to ravenously store up nutrients. This accounts for the usual immediate post-diet weight regain.

I also don't like the idea that the dieter seldom "unlearns" bad dietary habits that led him into obesity in the first place. My preference is moderate calorie reduction over longer periods with a sensible exercise program added. If you want reading on this subject, read the weight-loss material I am sending. Others interested may order by writing: Dr. Donohue/No.27, Box 830, Gibbstown, NJ 08027-9909, enclosing a long, stamped (52 cents), self-addressed envelope and $2.

DEAR DR. DONOHUE: As a newly diagnosed hypertensive, I've got a question I didn't ask my doctor. How low should my pressure be lowered? Is there some cutoff point? - C.W.

ANSWER: The goal is to get your diastolic number (the second one) down around 85. Lowering it below that number isn't helpful and may, in fact, be deleterious.- Dr. Donohue welcomes reader mail but regrets that, due to the tremendous volume received daily, he is unable to answer individual letters. Readers' questions are incorporated in his column whenever possible.

1991, North America Syndicate, Inc.

(All rights reserved)